The Long Journey to Correct Medicine Induced Weight Gain

When Aj was put on risperdone in May of 2012 he weight about 62lbs. Last week, Monday June 3, 2013, Aj weighed in at about 96lbs during his psychiatrist appointment.  Each time Aj went into the office for a follow up on medication, I nearly cried. Each day I wake up and see my six year old son gaining more and more weight. Each day I fought as he basically climbed the walls dying of hunger, yet he is very well fed. Each day my heart broke. My son Aj had been born chunky for sure, same as his little brother, they both weighed 9lbs 5oz (one within an ounce of the other). Yet, today my four year old is skinny with the ability at times to wear 3T or even 2T shorts, but my six year old is climbing into the sizes of a 10 or higher in boys but being that he is only 4’3″ tall, they are longer than need be on his body.

Aj July 2011

My heart kept breaking. Yet the risperidone was working. The weight gain had to have an eye kept on it and if it got to be a significant number then we were on board to try another medication for his mood disorder. Finally last week was the day that all involved decided a change in medication would be the ideal course. Abilify being the medication of choice as it’s in the same class as risperidone but with children they didn’t see the weight gain as often as they did with risperidone. Each person is different in that their bodies will handle the same medication in different ways, so there was no real guarantee that Aj would not gain weight on Abilify. We had hoped he would start to lose the over 30lbs he gained on risperidone but we knew that may not be the case and may require a change in medications yet again.

Aj 2012

Last week I wrote about my frustrations raising Aj and dealing with med changes, it not only affects the parents but it affects Aj as well as anyone involved in his world. Everyone can notice a change in Aj’s behavior and moods when doses change or medications change. Thankfully Aj has been blessed with not only a very loving home environment but also a very amazing, supportive group of teachers at school who work to keep him moving forward. Aj started school last year for the first time in Kindergarten and ended up, due to his anxiety, having to do Summer school. This year, Aj does not have to attend Summer school for anxiety nor school academic purposes, Aj has shown improvement to be where he is suppose to be with some small things he needs to work on. Overall, Aj is ready to head forward in a new grade this coming Fall and I couldn’t be more proud!

Aj May 2013

With the medication change to Abilify, it started at a low does, obviously they don’t want to hammer a kid or even an adult with a high level of the new medication. With any medication change it’s all about working from the bottom up and Aj has plenty of room to move with this dosage of Abilify. At this moment, the pysch had him increase his med dose by double last Friday into the weekend. Today I had a follow up call with his pysch to report how the medication at this level is working and honestly, so far so good. Aj still exhibits emotional meltdowns, he seems sad and easy to respond with hurt feelings, but he did switch off of one medication last Monday onto the new one Tuesday. He also had his dose change on Friday. This means that we are aware that his emotions could simply be on high alert due to the changes while his body adjusts.

I had great news yesterday when I did the weekly weigh in for Aj at home, he has lost 5lbs. I wanted to cry when he kept gaining weight and now I want to cry because my baby is finally losing weight. It is a shame that Aj had to gain over 30lbs in a year on a prior medication, but that medication worked. For someone raising a child or who has ever dealt with bipolar or a mood disorder similar to that, they may understand why at times the medication side effects out weigh living without a med that works. Right now, this new medication seems to be on the way to working but may require a dose change. Right now, I am happy to say Aj is sleeping through the night again, his moods are better, and he is losing weight. Those are all of the positives that I was looking for and hopefully in the next week we will know if this dose of Abilify is just right or not, but being able to have a full nights sleep really helps in the parenting department as well as the family unity department!

If you enjoyed this post, please consider leaving a comment or subscribing to the RSS feed to have future articles delivered to your feed reader.

2 comments

  1. Rosey (968 comments) says:

    Hurrah for all of the positives. I’m so happy for you!!

    I saw on FB that your’e not feeling good today, I hope that clears up quick. It’s no fun being sick when you’re mom.

  2. Lisa R (27 comments) says:

    Risperdone or it might have been Risperdal, is one of the medications my daughter was on when she was younger and I experienced the same thing as far as weight gain. I don’t think I noticed the weight gain as much because she was at an age where she was getting into being a young woman so she looked liked she just grew into it and sort of looked like she was a little over weight. If I recall she went from a size childrens 14 to a womens size. As with a lot of medications my daughter has fluctuated up and down, usually dropping weight quickly when changed to meds that made her lose weight at almost 25 years old. She recently lost so much weight she looks almost anorexic to me. I remember one year her going from a size womens 6 to a womens 12 and dropping back down to a size 6 again in less than a year from a size 12. These days I’d say she is about a size 2. A shame for what she goes through and a lot of meds not working.

    The Risperdone or Risperdal one of them I would say had worked the best for her starting with a reaction that sent her from school to the emergency room from her blood pressure dropping the first time she ever took it and later tried it giving her a smaller dose and working up to the dose that gave her the reaction. I talked a doctor into trying it again slowly because it was the first time I think a medication slowed her down to the point that she could concentrate but later realizing it affected her period and she wasn’t getting it any more. I asked them to change the meds not wanting it to harm her. New doctors have asked me to try it and I refused due to that problem. They said they could do something to help her period. I made the mistake of letting them try an old school med Haldol which made her lactate and it scared me but where she lives now, they said the lactating went away. The other problem aside from that was weight loss but not sure due to this med change or because of a combination of other med changes. The doctor said her joints might tighten up so she is on Chondroitin to help this. I don’t like her being on any meds but we’ve trying things to help her concentrate and it is hard to know because she can’t communicate that much.

    Anyway, I think your son will drop that extra weight in no time. Good luck and let me know.

    Lisa

Leave a Reply

Comments links could be nofollow free.